New Mexico, 2006

Tornado and Hail in New Mexico, September 13, 2006

September 13, 2006 · NWS EPZ · 4 events in 2 counties and zones

A heavy precipitation supercell thunderstorm tracked from far eastern Luna County eastward along Interstate 10 through Las Cruces. This storm dropped golf ball size hail throughout most of its lifetime, resulting in a 4 car collision on Interstate 10 in far eastern Luna County, and hundreds of damaged roofs and automobiles and destroyed skylights in Mesilla and south Las Cruces.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10 million
Crop damage
$500,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A heavy precipitation supercell thunderstorm tracked from far eastern Luna County eastward along Interstate 10 through Las Cruces. This storm dropped golf ball size hail throughout most of its lifetime, resulting in a 4 car collision on Interstate 10 in far eastern Luna County, and hundreds of damaged roofs and automobiles and destroyed skylights in Mesilla and south Las Cruces. The US Border Patrol Checkpoint was evacuated. Wind damage from a possible tornado occurred at the state fairgrounds west of Las Cruces (mainly to outbuildings and trees), while a tornado was sighted briefly just west of Mesilla. This was the costliest hail storm in the history of the NWS El Paso county warning area, totaling more than $10 million in damage from large hail driven by strong winds. Finally, 2 inches of rain within 30 minutes caused flash flooding in Picacho Hills (far west Las Cruces) and forced the closure of I-10 in western Dona Ana County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 13, 1:44 AM MST, 11 hours 6 minutes earlier.

Area forecast discussion, Sep 13, 1:44 AM MST, 11 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
244 AM MDT WED SEP 13 2006

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS THE SOUTHERN
ROCKY MOUNTAINS TODAY AND THURSDAY BRINGING SHOWERS AND
THUNDERSTORMS TO NEW MEXICO AND WESTERN TEXAS. SEASONABLY WARM AND
DRY WEATHER IS FORECASTED FRIDAY THROUGH EARLY NEXT WEEK AS
WESTERLY WINDS FLOW ACROSS THE REGION.

&&

.DISCUSSION...
UPPER LOW LOCATED OVER SOUTHWESTERN ARIZONA EARLY THIS MORNING
WITH ONE VORT LOBE/SHORT WAVE ROTATING AROUND CENTER AND
SUSTAINING CONVECTION OVER SOUTHWESTERN NEW MEXICO. GFS AND NAM
REMAIN DIVIDED ON SYSTEM MOVEMENT THROUGH THURSDAY WITH UKMET MORE
IN AGREEMENT WITH GFS WHILE ECMWF A COMPROMISE. LATEST FORECAST
WILL BE A BLEND...THUS EXPECT THE LOW TO MOVE ACROSS SOUTHERN
ARIZONA TODAY AND CONTINUE THROUGH NEW MEXICO AND WESTERN TEXAS
THURSDAY AND BE EAST OF THE CWA EARLY TOMORROW EVENING.

APPROACH OF SYSTEM WILL INDUCE UPWARD MOTION AND ATTENDANT COOLING
ALOFT OVER THE CWA VIA DIFFERENTIAL PVA WITH MID LEVEL WESTERLY
WINDS ALSO INCREASING TO NEAR 40 KT. CONCURRENTLY SURFACE
TROUGHING OVER WESTERN ARIZONA AND HIGH PRESSURE OVER CENTRAL
TEXAS WILL SUSTAIN LOW LEVEL SOUTHERLY FLOW WITH ASSOCIATED
MOISTURE INFLOW. COMBINATION OF MOIST AIR LOW LEVELS AND COOLING
ALOFT WILL RESULT IN GENERALLY MODERATE INSTABILITY WITH AFTERNOON
CAPES AROUND 1000 TO 2000 J/KG. THUS APPROACH AND PASSAGE OF LOW
SHOULD GENERATE AT LEAST SCATTERED CONVECTION WITH COMBINATION OF
INSTABILITY...SHEAR AND COOLING ALOFT RESULTING IN ISOLATED STORMS
NEAR SEVERE LEVELS.

ZONAL FLOW WILL BECOME ESTABLISHED BY FRIDAY WITH LEE SURFACE
TROUGHING THROUGH SOUTHERN HIGH PLAINS. PATTERN CHANGE WILL
PRODUCE WESTERLY FLOW ACROSS THE CWA FRIDAY THOUGH SUNDAY WITH
WARM DRY CONDITIONS PROBABLE. LATEST GFS BRINGS MOISTURE BACK INTO
SOUTHERN ROCKIES LATER NEXT WEEK AS FLOW BACKS AHEAD OF NEXT
PACIFIC TROUGH. FOR NOW WILL KEEP OUTLOOK DRY UNTIL MODELS SHOW
MORE CONSISTENCY.

&&

.AVIATION...
SCATTERED AREAS OF MVFR AND ISOLATED AREAS OF IFR CEILINGS AND
VISIBILITIES IN SHOWERS AND THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 85  64  87  65  88 /  40  30  30  20  10
SIERRA BLANCA TX        82  61  85  62  83 /  40  30  30  20  10
LAS CRUCES              84  61  87  62  88 /  40  30  30  20  10
ALAMOGORDO              85  59  88  62  86 /  40  30  30  20  10
CLOUDCROFT              62  45  65  46  65 /  40  40  40  20  10
TRUTH OR CONSEQUENCES   83  59  86  61  85 /  40  40  30  20  10
SILVER CITY             75  54  78  54  77 /  50  40  30  20  10
DEMING                  82  60  85  61  87 /  40  40  30  20  10
LORDSBURG               83  60  86  60  89 /  50  40  30  20  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...

05 ROGASH
Hazardous weather outlook, Sep 13, 9:35 AM MST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1035 AM MDT WED SEP 13 2006

NMZ022>025-030>032-TXZ055-056-132200-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1035 AM MDT WED SEP 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
AN APPROACHING UPPER LEVEL LOW COMBINED WITH FAVORABLE MOISTURE AND
INSTABILITY WILL PRODUCED SCATTERED SHOWERS AND THUNDERSTORMS.
ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
THROUGH TONIGHT. WIND GUSTS TO 60 MPH...HAIL TO ONE AND ONE-HALF
INCHES...AND LOCAL RAINFALL OF ONE TO TWO INCHES IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY ENDING BY EVENING. A
FEW STORMS MAY PRODUCE HAIL AND GUSTY WINDS EARLY. STORMS SHOULD END
BY LATE AFTERNOON.

DRY WEATHER IS ANTICIPATED FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO PROVIDE REPORTS OF SEVERE WEATHER TO
THE NATIONAL WEATHER SERVICE.

MACBLAIN

In the hours before

Special weather statement, Sep 13, 10:07 AM MST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1107 AM MDT WED SEP 13 2006

NMZ022-023-032-131930-
SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
1107 AM MDT WED SEP 13 2006

AT 1105 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF DEVELOPING THUNDERSTORMS...CAPABLE OF PRODUCING WINDS
TO 50 MPH...HAIL TO ONE HALF INCH IN DIAMETER...AND RAINFALL RATES
OF ONE INCH PER HOUR.  THE LINE EXTENDED FROM 50 MILES NORTHWEST OF
SILVER CITY TO NEAR LAS CRUCES. MOVEMENT WAS NORTH AT 15 MPH.

MACBLAIN

The radar

The El Paso radar (KEPZ), 73 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Hail, Luna

When
September 13, 12:50 PM MST
Where
Luna County, 4 mi E of Akela
Measured
1.75 in hail
Property damage
$10,000
Reported by
DEPT OF HIGHWAYS
Coordinates
32.250, -107.333

Hail, Dona Ana

When
September 13, 1:08 PM MST
Where
Dona Ana County, 19 mi W of Las Cruces
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.317, -107.117

Tornado, Dona Ana

When
September 13, 2:10 PM MST to 2:13 PM MST
Where
Dona Ana County, 5 mi SW of Las Cruces
Rating
F0
Path length
0.2 mi
Path width
30 yd
Reported by
LAW ENFORCEMENT
Coordinates
32.267, -106.850

A Las Cruces City Police officer sighted a tornado which briefly touched down west of Mesilla. It was in an area with no structures.

Hail, Dona Ana

When
September 13, 2:20 PM MST to 2:35 PM MST
Where
Dona Ana County, Mesilla
Measured
1.75 in hail
Property damage
$10 million
Crop damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
32.267, -106.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyThe tornado archive for New Mexico, 2006Warnings in New Mexico, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534702, 5534703, 5534704, 5534770.